Namespaces
Variants
Actions

Difference between revisions of "Helly's theorem"

From Encyclopedia of Mathematics
Jump to: navigation, search
(Importing text file)
 
m (tex encoded by computer)
 
(3 intermediate revisions by 2 users not shown)
Line 1: Line 1:
Helly's theorem on the intersection of convex sets with a common point: Let <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h0469101.png" /> be a family of at least <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h0469102.png" /> convex sets in an <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h0469103.png" />-dimensional affine space <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h0469104.png" />, where either <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h0469105.png" /> is finite or each set in <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h0469106.png" /> is compact; if each <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h0469107.png" /> sets of the family have a common point, then there is a point that is common to all the sets of <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h0469108.png" />.
+
<!--
 +
h0469101.png
 +
$#A+1 = 40 n = 0
 +
$#C+1 = 40 : ~/encyclopedia/old_files/data/H046/H.0406910 Helly theorem
 +
Automatically converted into TeX, above some diagnostics.
 +
Please remove this comment and the {{TEX|auto}} line below,
 +
if TeX found to be correct.
 +
-->
  
Many studies are devoted to Helly's theorem, concerning applications of it, proofs of various analogues, and propositions similar to Helly's theorem generalizing it, for example, in problems of [[Chebyshev approximation|Chebyshev approximation]], in the solution of the [[Illumination problem|illumination problem]], and in the theory of convex bodies (cf. [[Convex body|Convex body]]). Frequently, Helly's theorem figures in proofs of combinatorial propositions of the following type: If in a certain family each subfamily of <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h0469109.png" /> terms has a certain property, then the whole family has this property. For example, if <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691010.png" /> and <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691011.png" /> are two points of a set <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691012.png" />, then the expression  "a is visible from b in K"  means that the segment <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691013.png" /> belongs to <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691014.png" />. Suppose that a compact set <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691015.png" /> has the property that for any <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691016.png" /> points in <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691017.png" /> there is a point in <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691018.png" /> from which all these points are visible; then there is a point in <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691019.png" /> from which all the points of <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691020.png" /> are visible, that is, <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691021.png" /> is a star-shaped set.
+
{{TEX|auto}}
 +
{{TEX|done}}
  
The majority of analogues of Helly's theorem and its generalizations are connected with various versions of the concept of  "convexity" . For example, let <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691022.png" /> be a Euclidean sphere; a set is called convex in the sense of Robinson if, together with every pair of points that are not diametrically opposite, it contains the smaller arc joining these points of the great circle defined by them. If a family of closed sets of <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691023.png" /> that are convex in the sense of Robinson is such that any <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691024.png" /> elements of it have a non-empty intersection, then all the elements of this family have a non-empty intersection.
+
{{MSC|52A35|52Cxx}}
 +
 
 +
Helly's theorem on the intersection of convex sets with a common point: Let  $  K $
 +
be a family of at least  $  n + 1 $
 +
convex sets in an  $  n $-
 +
dimensional affine space  $  A  ^ {n} $,
 +
where either  $  K $
 +
is finite or each set in  $  K $
 +
is compact; if each  $  n + 1 $
 +
sets of the family have a common point, then there is a point that is common to all the sets of  $  K $.
 +
 
 +
Many studies are devoted to Helly's theorem, concerning applications of it, proofs of various analogues, and propositions similar to Helly's theorem generalizing it, for example, in problems of [[Chebyshev approximation|Chebyshev approximation]], in the solution of the [[Illumination problem|illumination problem]], and in the theory of convex bodies (cf. [[Convex body|Convex body]]). Frequently, Helly's theorem figures in proofs of combinatorial propositions of the following type: If in a certain family each subfamily of  $  k $
 +
terms has a certain property, then the whole family has this property. For example, if  $  a $
 +
and  $  b $
 +
are two points of a set  $  K \subset  A  ^ {n} $,
 +
then the expression  "a is visible from b in K"  means that the segment  $  [ a, b] $
 +
belongs to  $  K $.
 +
Suppose that a compact set  $  K \subset  A  ^ {n} $
 +
has the property that for any  $  n + 1 $
 +
points in  $  K $
 +
there is a point in  $  K $
 +
from which all these points are visible; then there is a point in  $  K $
 +
from which all the points of  $  K $
 +
are visible, that is,  $  K $
 +
is a star-shaped set.
 +
 
 +
The majority of analogues of Helly's theorem and its generalizations are connected with various versions of the concept of  "convexity" . For example, let $  S  ^ {n} $
 +
be a Euclidean sphere; a set is called convex in the sense of Robinson if, together with every pair of points that are not diametrically opposite, it contains the smaller arc joining these points of the great circle defined by them. If a family of closed sets of $  S  ^ {n} $
 +
that are convex in the sense of Robinson is such that any $  2 ( n + 1) $
 +
elements of it have a non-empty intersection, then all the elements of this family have a non-empty intersection.
  
 
Helly's theorem was established by E. Helly in 1913.
 
Helly's theorem was established by E. Helly in 1913.
Line 9: Line 46:
 
====References====
 
====References====
 
<table><TR><TD valign="top">[1]</TD> <TD valign="top">  L. Danzer,  B. Grünbaum,  V.L. Klee,  "Helly's theorem and its relatives"  V.L. Klee (ed.) , ''Convexity'' , ''Proc. Symp. Pure Math.'' , '''7''' , Amer. Math. Soc.  (1963)  pp. 101–180</TD></TR></table>
 
<table><TR><TD valign="top">[1]</TD> <TD valign="top">  L. Danzer,  B. Grünbaum,  V.L. Klee,  "Helly's theorem and its relatives"  V.L. Klee (ed.) , ''Convexity'' , ''Proc. Symp. Pure Math.'' , '''7''' , Amer. Math. Soc.  (1963)  pp. 101–180</TD></TR></table>
 
 
  
 
====Comments====
 
====Comments====
 
  
 
====References====
 
====References====
 
<table><TR><TD valign="top">[a1]</TD> <TD valign="top">  V.W. Bryant,  R.J. Webster,  "Generalizations of the theorems of Radon, Helly, and Caratheodory"  ''Monatsh. Math.'' , '''73'''  (1969)  pp. 309–315</TD></TR></table>
 
<table><TR><TD valign="top">[a1]</TD> <TD valign="top">  V.W. Bryant,  R.J. Webster,  "Generalizations of the theorems of Radon, Helly, and Caratheodory"  ''Monatsh. Math.'' , '''73'''  (1969)  pp. 309–315</TD></TR></table>
  
Helly's theorem in the theory of functions: If a sequence of functions <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691025.png" />, <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691026.png" /> of bounded variation on the interval <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691027.png" /> converges at every point of this interval to a certain function <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691028.png" /> and if the variations <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691029.png" /> of all functions <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691030.png" /> are uniformly bounded:
+
Helly's theorem in the theory of functions: If a sequence of functions $  g _ {n} $,
 +
$  n = 1, 2 \dots $
 +
of bounded variation on the interval $  [ a, b] $
 +
converges at every point of this interval to a certain function $  g $
 +
and if the variations $  \lor _ {a}  ^ {b} g _ {n} $
 +
of all functions $  g _ {n} $
 +
are uniformly bounded:
  
<table class="eq" style="width:100%;"> <tr><td valign="top" style="width:94%;text-align:center;"><img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691031.png" /></td> </tr></table>
+
$$
 +
\lor _ {a}  ^ {b} g _ {n}  \leq  c,\ \
 +
n = 1, 2 \dots
 +
$$
  
then the limit function <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691032.png" /> is also of bounded variation on <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691033.png" />, and
+
then the limit function $  g $
 +
is also of bounded variation on $  [ a, b] $,
 +
and
  
<table class="eq" style="width:100%;"> <tr><td valign="top" style="width:94%;text-align:center;"><img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691034.png" /></td> </tr></table>
+
$$
 +
\lim\limits _ {n \rightarrow \infty } \
 +
\int\limits _ { a } ^ { b }
 +
f ( x)  dg _ {n} ( x)  = \
 +
\int\limits _ { a } ^ { b }
 +
f ( x)  dg ( x),
 +
$$
  
for any continuous function <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691035.png" /> on <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691036.png" />.
+
for any continuous function $  f $
 +
on $  [ a, b] $.
  
 
''L.D. Kudryavtsev''
 
''L.D. Kudryavtsev''
  
 
====Comments====
 
====Comments====
Another theorem of Helly goes by the name of Helly's selection theorem: Let <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691037.png" /> be a sequence of monotone increasing function <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691038.png" />. Then there is a subsequence <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691039.png" /> that converges pointwise. In addition, if the limit function is continuous, then this convergence is uniform on <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/h/h046/h046910/h04691040.png" />.
+
Another theorem of Helly goes by the name of Helly's selection theorem: Let $  \{ f _ {n} \} _ {n} $
 +
be a sequence of monotone increasing function $  \mathbf R \rightarrow [ 0 , 1 ] $.  
 +
Then there is a subsequence $  \{ f _ {n _ {k}  } \} _ {k} $
 +
that [[Pointwise convergence|converges pointwise]]. In addition, if the limit function is continuous, then this convergence is uniform on $  \mathbf R $.

Latest revision as of 22:10, 5 June 2020


2010 Mathematics Subject Classification: Primary: 52A35 Secondary: 52Cxx [MSN][ZBL]

Helly's theorem on the intersection of convex sets with a common point: Let $ K $ be a family of at least $ n + 1 $ convex sets in an $ n $- dimensional affine space $ A ^ {n} $, where either $ K $ is finite or each set in $ K $ is compact; if each $ n + 1 $ sets of the family have a common point, then there is a point that is common to all the sets of $ K $.

Many studies are devoted to Helly's theorem, concerning applications of it, proofs of various analogues, and propositions similar to Helly's theorem generalizing it, for example, in problems of Chebyshev approximation, in the solution of the illumination problem, and in the theory of convex bodies (cf. Convex body). Frequently, Helly's theorem figures in proofs of combinatorial propositions of the following type: If in a certain family each subfamily of $ k $ terms has a certain property, then the whole family has this property. For example, if $ a $ and $ b $ are two points of a set $ K \subset A ^ {n} $, then the expression "a is visible from b in K" means that the segment $ [ a, b] $ belongs to $ K $. Suppose that a compact set $ K \subset A ^ {n} $ has the property that for any $ n + 1 $ points in $ K $ there is a point in $ K $ from which all these points are visible; then there is a point in $ K $ from which all the points of $ K $ are visible, that is, $ K $ is a star-shaped set.

The majority of analogues of Helly's theorem and its generalizations are connected with various versions of the concept of "convexity" . For example, let $ S ^ {n} $ be a Euclidean sphere; a set is called convex in the sense of Robinson if, together with every pair of points that are not diametrically opposite, it contains the smaller arc joining these points of the great circle defined by them. If a family of closed sets of $ S ^ {n} $ that are convex in the sense of Robinson is such that any $ 2 ( n + 1) $ elements of it have a non-empty intersection, then all the elements of this family have a non-empty intersection.

Helly's theorem was established by E. Helly in 1913.

References

[1] L. Danzer, B. Grünbaum, V.L. Klee, "Helly's theorem and its relatives" V.L. Klee (ed.) , Convexity , Proc. Symp. Pure Math. , 7 , Amer. Math. Soc. (1963) pp. 101–180

Comments

References

[a1] V.W. Bryant, R.J. Webster, "Generalizations of the theorems of Radon, Helly, and Caratheodory" Monatsh. Math. , 73 (1969) pp. 309–315

Helly's theorem in the theory of functions: If a sequence of functions $ g _ {n} $, $ n = 1, 2 \dots $ of bounded variation on the interval $ [ a, b] $ converges at every point of this interval to a certain function $ g $ and if the variations $ \lor _ {a} ^ {b} g _ {n} $ of all functions $ g _ {n} $ are uniformly bounded:

$$ \lor _ {a} ^ {b} g _ {n} \leq c,\ \ n = 1, 2 \dots $$

then the limit function $ g $ is also of bounded variation on $ [ a, b] $, and

$$ \lim\limits _ {n \rightarrow \infty } \ \int\limits _ { a } ^ { b } f ( x) dg _ {n} ( x) = \ \int\limits _ { a } ^ { b } f ( x) dg ( x), $$

for any continuous function $ f $ on $ [ a, b] $.

L.D. Kudryavtsev

Comments

Another theorem of Helly goes by the name of Helly's selection theorem: Let $ \{ f _ {n} \} _ {n} $ be a sequence of monotone increasing function $ \mathbf R \rightarrow [ 0 , 1 ] $. Then there is a subsequence $ \{ f _ {n _ {k} } \} _ {k} $ that converges pointwise. In addition, if the limit function is continuous, then this convergence is uniform on $ \mathbf R $.

How to Cite This Entry:
Helly's theorem. Encyclopedia of Mathematics. URL: http://encyclopediaofmath.org/index.php?title=Helly%27s_theorem&oldid=16299
This article was adapted from an original article by P.S. Soltan (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article